The association between depression and isotretinoin use in acne
Article first published online: 22 JAN 2003
Australian and New Zealand Journal of Psychiatry
Volume 37, Issue 1, pages 78–84, February 2003
How to Cite
Ng, C. H. and Schweitzer, I. (2003), The association between depression and isotretinoin use in acne. Australian and New Zealand Journal of Psychiatry, 37: 78–84. doi: 10.1046/j.1440-1614.2003.01111.x
- Issue published online: 22 JAN 2003
- Article first published online: 22 JAN 2003
- Received 30 April 2002; revised 22 August 2002; accepted 10 September 2002.
Objective: The association between isotretinoin and depression has received little attention in the psychiatric literature despite an increasing number of reports in medical journals. The purpose of this paper is to highlight this association, examine the possible link and review the clinical implications.
Method: A critical review of the literature pertaining to depression in patients with acne who were treated with isotretinoin was conducted.
Results and Conclusions: The causal relationship between isotretinoin therapy and depression has not been clearly established and needs further study. Isotretinoin is likely to have a positive psychological impact for the majority of patients who benefit from such a highly efficacious anti-acne treatment. However, it is important to recognize that depression can occur as an idiosyncratic side-effect that requires urgent and appropriate treatment. Therefore, having a low threshold for detection of this uncommon complication and early psychiatric referral to address both the depression and its contributing factors may prevent serious consequences.